Alert archive / Maryland / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 23, 2017, 5:19 PM EDT for Harford County, Maryland. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 5:19 PM EDT (21:19 UTC)
- Expired
- Jul 23, 2017, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Harford County, MD
The radar
The Dover AFB radar (KDOX), 98 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:57 PM EDT | FLASH FLOOD | Aberdeen, MD | SEVERAL ROADS CLOSED DUE TO HIGH WATER IN THE ABERDEEN AREA. |
| Jul 23, 6:02 PM EDT | FLASH FLOOD | 1 N Aberdeen, MD | VEHICLE TRAPPED IN HIGH WATER NEAR INTERSECTION OF ABERDEEN THROUGHWAY AND PARADISE ROAD. |
| Jul 23, 6:22 PM EDT | FLASH FLOOD | 1 Nne Aberdeen, MD | VEHICLE STRANDED IN HIGH WATER NEAR THE INTERSECTION OF WINDEMERE DRIVE AND PLEASANTWIND DRIVE. |
| Jul 23, 6:29 PM EDT | FLASH FLOOD | Aberdeen, MD | SEVERAL SWIFT WATER RESCUES UNDERWAY IN LOW DRAINAGE AREAS. |
| Jul 23, 6:43 PM EDT | FLASH FLOOD | 1 Ene Aberdeen, MD | VEHICLE STRANDED IN HIGH WATER IN THE 500 BLOCK OF NORTH PHILADELPHIA BOULEVARD. |
| Jul 23, 7:45 PM EDT | FLASH FLOOD | 1 Nne Aberdeen, MD | ABERDEEN THROUGHWAY CLOSED DUE TO HIGH WATER BETWEEN PARADISE ROAD AND HILLCREST DRIVE. |
| Jul 23, 7:45 PM EDT | FLASH FLOOD | 2 Ene Aberdeen, MD | PULASKI HIGHWAY CLOSED DUE TO HIGH WATER BETWEEN ABERDEEN THROUGHWAY AND OLD POST ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
095 WGUS51 KLWX 232119 FFWLWX MDC025-240015- /O.NEW.KLWX.FF.W.0020.170723T2119Z-170724T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Baltimore MD/Washington DC 519 PM EDT SUN JUL 23 2017 The National Weather Service in Sterling Virginia has issued a * Flash Flood Warning for... East central Harford County in northern Maryland... * Until 815 PM EDT * At 518 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the area. Two to three inches of rain have already fallen. Additional rainfall amounts of one to two inches are possible. Flash flooding is expected to begin shortly. * Some locations that may experience flooding include... Aberdeen, Havre De Grace, Aberdeen Proving Ground, Riverside, Perryman and Carsins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3945 7623 3953 7623 3958 7612 3947 7608 $$ ADS
2 follow-up statements
217 WGUS71 KLWX 232200 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 600 PM EDT SUN JUL 23 2017 MDC025-240015- /O.CON.KLWX.FF.W.0020.000000T0000Z-170724T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Harford MD- 600 PM EDT SUN JUL 23 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR EAST CENTRAL HARFORD COUNTY... At 559 PM EDT, emergency management reported flash flooding in Aberdeen with several roads closed. Up to 3.5 inches of rain have already fallen. Additional rainfall amounts of one inch are possible. Some locations that will experience flooding include... Aberdeen, Havre De Grace, Aberdeen Proving Ground, Riverside, Perryman and Carsins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3945 7623 3953 7623 3958 7612 3947 7608 $$ ADS
120 WGUS71 KLWX 232357 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 757 PM EDT SUN JUL 23 2017 MDC025-240006- /O.CAN.KLWX.FF.W.0020.000000T0000Z-170724T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Harford MD- 757 PM EDT SUN JUL 23 2017 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL HARFORD COUNTY IS CANCELLED... The threat of rapid rises of water and life threatening flooding has ended, but the flood threat continues. Roads remain closed in the area due to high water. A flood warning has been issued to replace the flash flood warning. LAT...LON 3945 7623 3953 7623 3958 7612 3947 7608 $$ ADS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:50 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 23, 2:50 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 250 PM EDT Sun Jul 23 2017 .SYNOPSIS... High pressure remains off the southeast coast. A weak boundary will remain near the area through Monday before stalling south and east of the area Tuesday. An upper level trough of low pressure will move over the northeastern US early in the week. && .NEAR TERM /THROUGH TONIGHT/... MCV which was mentioned in the morning AFD update has been the primary player thus far as it has traversed across the southern half of the forecast area. Recent radar/satellite trends continue to show an area of showers and a few thunderstorms increasing in intensity as it moves east of DC toward the eastern shore of MD. Expect heavy rain and gusty winds with this activity as it pushes east...over the next hour or so. Forcing for ascent becomes far more nebulous behind MCV...with some subsidence noted in satellite imagery. However, area still remains very moist...so am expecting at least isolated-to-widely scattered redevelopment through the evening (perhaps into the overnight) where airmass can recover. Once such location may be across central VA this afternoon...where full sun has returned and visible satellite imagery shows some agitated cumulus developing. While severe threat has lessened as destabilization was hampered by cloud cover...scattered strong winds with isolated pockets of damaging wind are still possible in the strongest storms. Additionally, PWATs 1.75-2 inches coupled with recent rainfall continue to heighten concerns for localized flooding. Currently believe the threat this afternoon is too localized and tied to meso-beta influences to warrant a Watch. However, repeated rounds of rainfall over the same area (especially as we continue into tonight) could increase hydro concerns locally. Evening shift will continue to monitor this. As expected...cloud cover has helped to keep temperatures a few degrees cooler than yesterday...which have kept heat indices AOB 100F. && .SHORT TERM /MONDAY THROUGH TUESDAY/... Frontal boundary will finally try to push through the area Monday. Most guidance continues to be stubborn with convective coverage...though believe at least isolated showers and storms are possible as the front encounters a warm and unstable airmass. The strongest storms would be capable of gusty winds and locally heavy rainfall. Some improvement from the heat Tuesday...as front stalls to the S/E of the area. High temperatures will generally top out in the mid to upper 80s. Dewpoints will fall back into the 60s...which should feel more pleasant after the extended stretch of hot and humid weather. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Wednesday should be the pick day of the week with high pressure centered over New England, and extending down over our region. That should keep temperatures slightly below normal, and humidity in reasonable check with dewpoints in the 60s. By the time we get to Thu, the high has slipped off to the east and southwest flow returns with a rebound in temps and humidity. Late in the week, probably Friday, our next cold front is slated to push through from the northwest. Current indications are that it will stall just offshore with an area of low pressure forming along it off the Delmarva Sat and Sun. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR conditions will prevail through Monday...outside of isolated thunderstorm activity. Thunderstorms are possible this afternoon and evening with gusty winds and reduced visibility in the strongest storms. An isolated storm is also possible Monday...though most sites should remain dry. VFR returns Tuesday. VFR conditions expected Wed and Thu. Lowered vsbys and cigs are possible on Friday from the expected cold front with its showers and thunderstorms. && .MARINE... Winds will remain below SCA values through Monday. However, thunderstorms capable of producing gusty winds above Special Marine Warning criteria are possible today and perhaps on Monday. No marine hazards Monday night or Tuesday. Other than thunderstorms (most likely on Friday), no widespread marine threats are anticipated Wed through Friday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MSE NEAR TERM...MSE SHORT TERM...MSE LONG TERM...CAS/MSE AVIATION...CAS/MSE MARINE...CAS/MSE
Hazardous weather outlook, Jul 23, 5:10 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 510 PM EDT Sun Jul 23 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 510 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Thunderstorms over central and northern Maryland, as well as the District, will be capable of producing flash flooding late this afternoon into tonight. A flash flood watch has been issued for that potential. Consult that product for more details. Isolated damaging wind gusts are also possible across the region and over the waters. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please forward any thunderstorm damage or heavy rain reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-241045- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 510 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Thunderstorms over central and northern Maryland will be capable of producing flash flooding late this afternoon into tonight. A flash flood watch has been issued for that potential. Consult that product for more details. Isolated damaging wind gusts are also possible across central and northern Maryland. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please forward any thunderstorm damage or heavy rain reports to the National Weather Service.
In the hours before
Local storm report, Jul 23, 12:30 PM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 1 SSW CHERRY GROVE 38.62N 79.53W
07/22/2017 PENDLETON WV TRAINED SPOTTER
2 TREES UPROOTED
&&
EVENT NUMBER LWX1702488
STRONGLocal storm report, Jul 23, 4:01 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM MARINE TSTM WIND 2 NNE NORTH BEACH 38.73N 76.53W
07/23/2017 M40 MPH ANZ532 MD BUOY
&&
EVENT NUMBER LWX1702489
DHLocal storm report, Jul 23, 4:02 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
07/23/2017 M47 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX1702490
DHLocal storm report, Jul 23, 4:42 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 2 SSW DARLINGTON 39.61N 76.21W
07/23/2017 HARFORD MD 911 CALL CENTER
TREE DOWN IN THE 3600 BLOCK OF HARMONY CHURCH ROAD.
&&
EVENT NUMBER LWX1702491
DHLocal storm report, Jul 23, 4:44 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FUNNEL CLOUD 2 NE SPOTSYLVANIA 38.22N 77.57W
07/22/2017 SPOTSYLVANIA VA PUBLIC
VIDEO REPORTED ON SOCIAL MEDIA.
&&
EVENT NUMBER LWX1702492
STRONGLocal storm report, Jul 23, 4:57 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG 2 E MARTINSBURG 39.46N 77.94W
07/22/2017 BERKELEY WV NWS EMPLOYEE
SEVERAL TREE LIMBS SNAPPED IN THUNDERSTORM WINDS IN
ROSEDALE CEMETERY.
&&
EVENT NUMBER LWX1702493
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 39 min |
| Jul 23, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 14 min |
| Jul 23, 4:59 PM EDT | Flash Flood Watch | LWX | Anne Arundel, Baltimore, Carroll, Frederick, Harford, Howard and 3 more | 9 hr |
| Jul 23, 5:01 PM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 4 hr |
| Jul 23, 5:45 PM EDT | Areal Flood Warning | LWX | Harford | 5 hr |
| Jul 23, 7:05 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Jul 23, 7:10 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 4 hr |
| Jul 23, 7:55 PM EDT | Areal Flood Warning | LWX | Harford | 9 hr |
Nearby
Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.